What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 19, 12:44 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 19, 12:44 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
144 PM EDT Thu Jun 19 2025
.SYNOPSIS...
Warm and humid conditions will continue across the region for the
next few days. A cold front moving through the region today will
bring increased chances of strong storms that could produce damaging
winds and downpours, potentially leading to localized flash
flooding. Unsettled conditions will linger into the weekend before
high pressure builds over the eastern U.S. bringing the potential
for dangerous heat next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 134 PM EDT Thursday...No major changes needed to the
forecast with this update. Convection has started to develop
across northern New York, with activity expected to continue
over the next several hours. A Severe Thunderstorm Watch has
been issued across the region and is in effect until 9 PM this
evening. Be sure to stay weather alert!
Previous discussion...A few pop up showers are occurring across
the Champlain Valley this morning, but otherwise all remains
quiet with temperatures falling into the 60s and lower 70s.
Cloud cover due to thick moisture continues to raise questions
as to how likely severe weather will be today.
A deep, positively tilted, vertically stacked closed low pressure
will cross the Great Lakes region today, approaching our forecast
area from the west and providing necessary forcing for what is
expected to be an active weather day. Temperatures rising into the
upper 70s to near 90 will be favorable for notable atmospheric
instability this afternoon as Surface CAPE values are modeled about
1500-2500 J/kg and 6km bulk shear around 40-60 knots. Precipitable
water values are anticipated to max out around 2 inches, though
concern for flooding issues is limited as flow remains fast out of
the south to southwest. The WPC maintains the Marginal Risk (1 of 4)
for excessive rainfall. Most unstable CAPE values are being modeled
around 1000-2500 J/kg, focused across the Champlain Valley eastward.
All that being said, we are looking at the potential for organized
line segments and clusters of severe thunderstorms this afternoon
with damaging wind gusts the most likely impact from these storms,
though torrential rain and large hail are also possible. The best
timing for thunderstorms continues to look to be in the mid to late
afternoon, but a strong morning thunderstorm is not out of the
question. One limiting factor of severe weather is the potential for
increased cloud cover this morning limiting daytime heating that
would destabilize the atmosphere enough to get distinct storms. SPC
continues to maintain the Slight Risk (2 of 5) of severe weather
across our region for today.
Thunderstorms will come to an end this evening/tonight, leaving
behind some lingering showers. Winds will be increasing out of the
southwest and west with gusts up to 20-30 knots likely occurring in
the pre-dawn hours of Friday morning. Highest gusts appear to occur
along the eastern slopes of the Adirondacks due to some downsloping.
At this time, winds are looking to be below Wind Advisory criteria,
but we will continue to monitor the potential need for one. It looks
like a good chance we'll need a Lake Wind Advisory for Lake
Champlain starting in the early morning and continuing throughout
the day Friday. Lows tonight will be cooler than previous nights
following a cold frontal passage, but still seasonably mild in the
50s to lower 60s as cloud cover remains to accompany scattered to
isolated showers much of the night. Shower activity is forecast to
decrease gradually tomorrow, lingering longest in the mountains and
Northeast Kingdom. Skies will gradually clear from the south,
revealing some sunshine, and highs are expected to struggle to reach
the 70s. Gusty west to northwesterly winds will continue Friday
morning, more widespread across the Adirondacks through most of
Vermont, gusts 25-30 knots. These winds are modeled to decrease in
the afternoon/evening.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 315 AM EDT Thursday...Friday night will feature a weak
shortwave passing to our south. Most precipitation will slide south
of the region as dry air remains anchored north. Saturday afternoon
should be gorgeous. Surface high pressure will be right overhead.
Dewpoints will be somewhat humid, but nothing too uncomfortable with
mid 50s to lower 60s. A south to southwest wind will develop over
the course of the day. Enjoy the day while you can, but be prepared
for showers and thunderstorms Saturday evening into the overnight
hours. An elevated mixed layer will be positioned just to our
southwest, but a strong shortwave riding along it with a 50-60 kt
LLJ will set the stage for some nocturnal convection moving
southeast across the St. Lawrence Valley into Vermont. However, the
presence of that strong jet is not unanimous amongst forecast
guidance. A scenario with a weaker jet would place less convection
over our area. However, it appears likely that elevated
thunderstorms capable of very heavy rain and perhaps even some hail
if things line up will move through Saturday night. Behind the
shortwave, a surge of hot, continental air will rush east helping
scour out precipitation. There is high confidence in Wasted CAPE as
a capping inversion will set up and rising heights will produce
subsidence across the region. Dry, but increasingly hot and humid
weather is expected on Sunday with mid 80s to near 90 during the
hottest time of day with plenty of sunshine.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 315 AM EDT Thursday...Probabilistic guidance remains consistent
in depicting hot weather Monday and Tuesday. Confidence on dangerous
heat is relatively high given how far out we are still. Monday will
likely be the hottest day. We encourage making adjustments to plans
to avoid doing strenuous activity during the hottest time of day
early next week.
When even raw ensemble guidance depicts greater than 50% chances of
heat indices of 95 F, that is fairly impressive. It's roughly 70%
for Monday, even. The mid-level heat will come courtesy of the
Rockies, and the surface humidity will come courtesy of detouring
tongue of moisture out of the Gulf. Ensemble means are consistently
depicting 850hPa temperatures around 21-22C, which usually
translates to lower to mid 90s over the forecast area. There will be
a strong elevated mixed layer overhead on Monday, but mid-level
moisture will be lacking, and a capping inversion will be in place.
During the afternoon, it appears that the inversion could weaken
slightly, and that could allow for some isolated convection. Despite
the presence of an elevated mixed layer, the continued height rises
and lack of any feature may prevent significant updrafts from taking
place against very dry air. It's more likely that the abundant CAPE
will go unused again to offer little relief against the heat.
On Tuesday, a cold front will drop south midday. One potential
scenario is that the cold front descends early enough that hot
weather is quickly capped off by clouds and precipitation. The other
is that it could arrive relatively late, allowing for another hot
day. This one has lower confidence in terms of how intense heat
could be. The strength of thunderstorm activity will depend on how
much we can destabilize ahead of the front. Although the elevated
mixed layer will not be as strong, we could still have fairly
favorable lapse rates to produce about 2000 J/kg of CAPE. At this
time, forecast soundings depict decreasing shear throughout the day,
though. Seasonable weather will return behind the front.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...VFR conditions currently prevail across
terminals this afternoon, with some convection beginning to
develop across northern New York. Stronger storms will be
capable of localized strong winds, small hail, heavy rain, and
frequent lightning. Given the largely scattered nature of the
convection this afternoon, PROB30 groups were utilized at
terminals for the next several hours. While VFR currently
prevails, brief periods of MVFR or even IFR visibilities or
ceilings are possible if a terminal gets a direct hit by a
stronger storm in the afternoon. Outside of thunderstorms,
southwesterly winds will gust 15-25 knots throughout the
afternoon. Late tonight winds will shift to become more
westerly, become quite breezy tomorrow morning. With the strong
westerly winds, a period of LLWS be possible at most terminals.
Ceilings look to trend towards MVFR, with some lingering showers
possible.
Outlook...
Friday Night: VFR. Slight chance SHRA.
Saturday: VFR. Slight chance SHRA.
Saturday Night: VFR. Chance SHRA, Slight chance TSRA.
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Sunday Night: Mainly VFR, with local IFR possible. NO SIG WX.
Monday: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. Chance SHRA, Slight chance TSRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Storm
NEAR TERM...Kremer/Storm
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Kremer
Hazardous weather outlook, Jun 19, 2:08 AM EST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
308 AM EDT Thu Jun 19 2025
NYZ026>031-034-035-087-VTZ001>011-016>021-200715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
308 AM EDT Thu Jun 19 2025
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Showers and thunderstorms are likely to impact the region this
afternoon ahead of a cold front. There will be a slight risk of
severe thunderstorms. Damaging winds, hail, and locally heavy
rainfall which may result isolated instances of flash flooding are
possible.
Winds are expected to increase out of the south and west late
tonight, gusts 20-40 mph possible. These gusty winds may blow around
unsecured objects.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is increasing confidence for a period of potentially dangerous
heat for the beginning of next week, with heat index values expected
to climb into the 90s. Please continue to monitor the forecast as we
get closer.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 1:40 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
240 PM EDT Thu Jun 19 2025
NYZ028-035-VTZ001-002-005-006-016-017-191930-
Eastern Clinton NY-Eastern Essex NY-Western Franklin VT-
Grand Isle VT-Eastern Chittenden VT-Western Chittenden VT-
Eastern Franklin VT-Lamoille VT-
240 PM EDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN CLINTON...NORTHEASTERN
ESSEX...WEST CENTRAL LAMOILLE...SOUTH CENTRAL GRAND ISLE...NORTHERN
CHITTENDEN AND SOUTH CENTRAL FRANKLIN COUNTIES THROUGH 330 PM EDT...
At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Essex Junction, Burlington, South Burlington, Winooski, Cambridge
Village, Westford, Colchester, Essex Junction Village, Fairfax,
Underhill, Essex, Jericho Village, Underhill State Park, Fletcher,
Milton, Cambridge, Jericho, South Hero, Fairfield, and Georgia.
This includes Interstate 89 between mile markers 90 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern New York...and northwestern Vermont.
&&
LAT...LON 4446 7339 4455 7342 4477 7289 4451 7280
TIME...MOT...LOC 1840Z 249DEG 31KT 4452 7332
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ClaySpecial weather statement, Jun 19, 2:05 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
305 PM EDT Thu Jun 19 2025
VTZ009-011-018>020-191945-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Western Addison VT-Eastern Addison VT-
305 PM EDT Thu Jun 19 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ADDISON...NORTHERN
RUTLAND AND WEST CENTRAL WINDSOR COUNTIES THROUGH 345 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fair Haven, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rutland, Castleton, West Castleton, Hubbardton, Proctor, Chittenden,
Brandon, Fair Haven, West Rutland, Pittsford, West Haven, Poultney,
Sudbury, Goshen, Rutland City, Leicester, Benson, Ira, Mendon, and
Pittsfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and southern Vermont.
&&
LAT...LON 4356 7326 4358 7328 4358 7330 4360 7329
4363 7331 4362 7336 4360 7338 4358 7338
4357 7340 4358 7341 4387 7305 4371 7279
4353 7324
TIME...MOT...LOC 1905Z 231DEG 29KT 4359 7328
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Clay